Format

Send to

Choose Destination
J Neuromuscul Dis. 2017;4(2):169-173. doi: 10.3233/JND-170219.

Severe Exacerbation of Myasthenia Gravis Associated with Checkpoint Inhibitor Immunotherapy.

Author information

1
Department of Neurological Sciences, Rush University Medical Center, Chicago, IL, USA.
2
Section of Medical Oncology, Rush University Medical Center, Chicago, IL, USA.

Abstract

Monoclonal antibodies that target either PD-1 or PD-L1 have recently been approved for treatment of advanced non-small cell lung cancer. These antibodies are immune checkpoint inhibitors which have been shown to exacerbate Myasthenia Gravis (MG) and other autoimmune diseases. While effective in preventing tumor cells from evading immune attack, immune checkpoint inhibitors such as nivolumab, an antibody directed against the programmed cell death protein-1 (PD-1) receptor located on T-cells, may also cause immune dysregulation and could cause or potentiate pre-existing autoimmune conditions. We present a patient with latent ocular MG treated with nivolumab for her stage IV non-small cell lung cancer who developed generalized MG and severe myasthenic crisis. Providers must be aware of the risks inherent to these novel therapies since they can have life-threatening effects.

KEYWORDS:

Myasthenia Gravis; immune check point inhibitor; nivolumab; programmed death-1 (PD-1)

PMID:
28505981
DOI:
10.3233/JND-170219
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for IOS Press
Loading ...
Support Center